February 4, 2012
A lot has been going on lately with my RA and I really haven’t wanted to talk or write about it. But, I suppose I should give some sort of an update. I’m still on the evil prednisone, but I’m starting to taper down as of today. I saw my rheumatologist last week and he increased the dose to 20 mg (I think I was on 10 for a week or so) for a week and then told me to call him, which I did yesterday. My flare-up has definitely improved since starting the prednisone again but I’m still having pain in both ankles. After speaking with my doctor’s nurse yesterday afternoon, she relayed the message that I’m supposed to start tapering down to 15 mg for four days, then 10 mg for four days, then call the office again. She said that since I haven’t seen a lot of improvement increasing to 20 mg that I should start to taper down. That’s certainly fine with me – I hate being on the stuff. However I’m willing to put up with prednisone’s nasty side effects or just about anything else to make the flare-up and pain go away. My Remicade I.V. infusion was also last Friday so hopefully that will start to kick in.
Prednisone is such a wonderful, terrible drug. It’s very fast and efficient at wiping out inflammation, which is much sought after by RA patients. However its side effects can be serious and intense, such as weight gain, “moon face,” fatty deposits in the abdomen and back of the neck, bone mass loss, fluid retention, increased blood pressure, indigestion, anxiety, insomnia, etc. Not that long ago I was so happy to be off the drug for over a year – a miracle! For years now I’ve been trying incredibly hard to lose weight without much luck, despite making a conscious effort to change eating habits and to exercise. I really do blame the prednisone for adding on the pounds and hanging onto them. It’s so frustrating and depressing because I just want to look and feel like my old self again. Will I ever? Pessimistic me says no, probably not. Not unless I can kick the prednisone habit for at least a year. And based on my current health status, right now doesn’t seem like a realistic time to ditch the prednisone again either. BUT, I’m going to taper down like my doctor said and hopefully I can get off and stay off of this fat-making, bone-destroying drug for a long time. That’s the goal anyway.
In other news, my right ankle (the one I had surgery on) is still swelling up pretty big by the end of the day and seemingly retaining fluid. My rheumatologist has no explanation for this and told me to contact my orthopedic surgeon. The orthopedic surgeon tells me to contact my rheumatologist. Is there nobody who can help me? For God’s sake, how complicated can one ankle be? So, I sent another email to my surgeon’s assistant emphasizing that my rheumatologist just told me to contact HIM. We’ll see what the response is. Actually, I should really just make an appointment to go in and talk to my surgeon face-to-face instead of wasting time going around in circles with these emails.
In good news, I’m going to try physical therapy for my ankle at Courage Center in their warm water pool. I took an arthritis conditioning class there four years ago, which really helped my joints, so it will be good to get back into the water. I need to EXERCISE, dammit! A referral was faxed from my doctor so I’m just waiting to hear back from Courage Center. I’m so sick of having to mess around with all of this stuff. It’s exhausting. I often wonder what it would be like to not have to worry about health crap all the time. I suppose I would worry more about other things, but wow, it must be nice to not have to deal with it.
OK, pity party over. I also am sick with a sinus infection which might explain some of this crabbiness. I hope to just take it easy this weekend and to try to go out and take photos and work on some of my own projects. That would make me feel a lot better, I know.
Have a very happy weekend and I hope you’re all doing well out there!